Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Milwaukee, WI

July 5, 2017Iowa County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Jul 5, 2017, 4:45 PM CDT for Iowa County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 4:45 PM CDT (21:45 UTC)
Expired
Jul 5, 2017, 5:15 PM CDT
In force
30 min
Issued by
NWS Milwaukee, WI

County Iowa County, WI

The radar

The Milwaukee radar (KMKX), 134 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WWUS83 KMKX 052145
SPSMKX

Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
445 PM CDT WED JUL 5 2017

WIZ062-067-052215-
Lafayette-Iowa-
445 PM CDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAFAYETTE AND SOUTHERN
IOWA COUNTIES...

At 444 PM CDT, a strong thunderstorm was located 8 miles southeast of
Mineral Point, moving east at 10 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mineral Point, Darlington, Belmont, Argyle, Blanchardville, Linden,
Cobb, Lamont, Rewey, Hollandale, Platte Mounds, Yellowstone Lake St
Park, London and Leslie.

LAT...LON 4301 9043 4285 8984 4268 8984 4270 9043
TIME...MOT...LOC 2144Z 275DEG 7KT 4280 9005 

$$

MRC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Jul 5, 3:58 PM CDT, 47 minutes earlier.

Area forecast discussion, Jul 5, 3:58 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
358 PM CDT Wed Jul 5 2017

.SHORT TERM...
Tonight through Thursday Night...Forecast Confidence is Medium.

Showers and thunderstorms that developed over central WI along an
outflow boundary continue to expand south and east this afternoon.
There are even some storms along the western periphery of the
outflow as well. They are weakening as the outflow gets out ahead
of the convection. We are watching a few showers pop up along the
lake breeze/outflow boundary now. The better instability is over
southwest/south central WI where there are higher dewpoints. Surface-
based CAPE 2500-3000 j/kg. This is where the storms continue to
develop. The bulk shear is very low. The environment is favorable
for pulse thunderstorms to produce gusty winds and small hail,
but very heavy rain.

We are still in an area of enhanced risk for severe storms on
Thursday. This seems reasonable given high instability, moderate
shear, and a low-level trough moving through Thu evening. Given
the projected location of the low level jet nosing into northern
WI, a probable scenario is that the better supercells would
develop up there and then develop into a more linear complex as it
expands southeast. Southern WI would have the better threat for
damaging winds and large hail due to lines of thunderstorms. This
all may change by tomorrow, but this is the current thinking.

.LONG TERM...
.Friday through Wednesday...Forecast confidence is medium to low

After the cold front moves through late Thursday night, cooler and
drier conditions will come in with a ridge of high pressure
settling in down around the Mid-Mississippi River Valley region
into the weekend. There is a hint of some weak low level moisture
return on Saturday night into Sunday which angles up into
southwest Wisconsin and could provide some focus for convection.

Beyond that going into next week, there are timing differences
between the GFS and ECMWF with the next cold front arrival with
the GFS being a quicker solution than the ECMWF which pushes it
back until mid week. Regardless, the cooler northwest flow aloft
pattern appears to hold on through next week. Just a matter of
when the next system comes in.

&&

.AVIATION(18Z TAFS)...
Scattered showers and thunderstorms into the early evening
across south central WI and potentially east central/ southeast
WI. This is due to very moist and unstable air over the area.
Pea-sized hail and gusty winds are possible, but no severe storms
are expected.

There is a chance for thunderstorms Thu early afternoon, but the
better chance is late Thu afternoon through late Thu evening just
ahead of a cold front. Some of these storms could be severe.

&&

.MARINE...
Southerly winds will continue through Thu evening. Thunderstorms
are likely Thu evening along a cold front.

Look for northerly winds behind the front on Friday. Winds and waves
are expected to remain below small craft advisory criteria.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Thursday Night and Aviation/Marine...Cronce
Friday through Wednesday...Halbach
Hazardous weather outlook, Jul 5, 3:47 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
347 PM CDT Wed Jul 5 2017

WIZ046-047-051-052-056>060-062>072-062100-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
347 PM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible late this afternoon into the evening
hours. Gusty winds to 40 mph, small hail to the size of pennies
and heavy rainfall are possible with these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Severe thunderstorms are expected for late Thursday afternoon into
Thursday night. The primary threats will be damaging wind to 70
mph and large hail to the size of golf balls. A tornado or two can
not be ruled out as well.

There also is a chance of thunderstorms on Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of heavy rainfall, small hail and gusty winds are
appreciated into tonight. Spotter activation will likely be
needed Thursday afternoon and evening.

LMZ643>646-062100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
347 PM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Thunderstorms are possible with gusty winds to 40 mph occurring
ahead of the storms.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Severe thunderstorms are expected for late Thursday afternoon into
Thursday night. The primary threats will be damaging wind and
large hail.

There also is a chance of thunderstorms on Sunday.

Halbach

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 5, 4:16 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
416 PM CDT WED JUL 5 2017

WIZ056-062-052145-
Iowa-Sauk-
416 PM CDT WED JUL 5 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN IOWA AND
SOUTHWESTERN SAUK COUNTIES...

At 415 PM CDT, strong thunderstorms were clustered near Muscoda, or 9
miles south of Richland Center, moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Avoca.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4320 9041 4321 9035 4321 9029 4319 9028
      4319 9025 4317 9020 4317 9019 4330 9019
      4331 9008 4304 9015 4312 9043
TIME...MOT...LOC 2115Z 280DEG 6KT 4321 9032

HENTZ
Special weather statement, Jul 5, 4:19 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
419 PM CDT WED JUL 5 2017

WIZ062-067-068-052145-
Green-Lafayette-Iowa-
419 PM CDT WED JUL 5 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LAFAYETTE
AND SOUTHEASTERN IOWA COUNTIES...

At 418 PM CDT, strong thunderstorms were clustered near Mineral
Point, moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mineral Point, Blanchardville, Hollandale and Yellowstone Lake St
Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4275 9018 4290 9017 4292 8988 4277 8978
TIME...MOT...LOC 2118Z 261DEG 5KT 4281 9010

HENTZ
Special weather statement, Jul 5, 4:43 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
443 PM CDT WED JUL 5 2017

WIZ056-062-052215-
Iowa-Sauk-
443 PM CDT WED JUL 5 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN IOWA
COUNTY...

At 442 PM CDT, strong thunderstorms were clustered near Muscoda, or
14 miles south of Richland Center, moving east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Highland, Avoca, Orion, Blackhawk Lake Rec Area and Edmund.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4320 9043 4320 9040 4321 9035 4321 9029
      4319 9028 4319 9025 4317 9020 4321 9019
      4320 9008 4293 9021 4302 9043
TIME...MOT...LOC 2142Z 288DEG 12KT 4312 9041

HENTZ
Special weather statement, Jul 5, 4:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
445 PM CDT WED JUL 5 2017

WIZ062-067-052215-
Lafayette-Iowa-
445 PM CDT WED JUL 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAFAYETTE AND SOUTHERN
IOWA COUNTIES...

At 444 PM CDT, a strong thunderstorm was located 8 miles southeast of
Mineral Point, moving east at 10 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mineral Point, Darlington, Belmont, Argyle, Blanchardville, Linden,
Cobb, Lamont, Rewey, Hollandale, Platte Mounds, Yellowstone Lake St
Park, London and Leslie.

LAT...LON 4301 9043 4285 8984 4268 8984 4270 9043
TIME...MOT...LOC 2144Z 275DEG 7KT 4280 9005

MRC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:16 PM CDTSpecial Weather StatementMKXIowa29 min
Jul 5, 4:19 PM CDTSpecial Weather StatementMKXIowa26 min
Jul 5, 4:43 PM CDTSpecial Weather StatementMKXIowa32 min
Jul 5, 4:47 PM CDTSpecial Weather StatementMKXWaukesha13 min
Jul 5, 4:57 PM CDTSpecial Weather StatementMKXWaukesha18 min
Jul 5, 5:15 PM CDTSpecial Weather StatementMKXWaukesha30 min
Jul 5, 5:30 PM CDTSpecial Weather StatementMKXWaukesha30 min
Jul 5, 5:57 PM CDTSpecial Weather StatementMKXWalworth33 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.